Call Recovery Ranger for help today. +1-866-256-2052 Helpline Information

Why Do Opiates Constipate?

Mark Halsey
Chief Editor of - Cleanbreak Recovery

Mark Halsey is a licensed therapist, founder, and chief editor of Clean Break Recovery. With over a decade of addiction treatment experience, Mark deeply understands...Read more

Opiate medications are commonly prescribed to treat a variety of medical conditions such as pain, anxiety, and insomnia. However, one of the side effects of opiate medications is constipation. While this may not seem like a major concern, it can cause serious health problems if it persists for an extended period of time. In this article, we will explore why opiates constipate and how to manage the symptoms.

Why Do Opiates Constipate?

What Are Opiates and Why Do They Constipate?

Opioids are a class of drugs that are derived from the opium poppy plant. These drugs are used to treat pain, cough, and diarrhea. They can also be used to treat opioid addiction. Unfortunately, opioids are highly addictive and have side effects, including constipation. Constipation is a common side effect of opiates because these drugs can slow the movement of food through the intestines.

Opioids work by binding to certain receptors in the brain and spinal cord. These receptors are involved in controlling pain, mood, and anxiety. When opioids bind to these receptors, they can reduce pain and produce a feeling of relaxation and euphoria. Opioids also have a dampening effect on the digestive system, which can lead to constipation.

Opioids can also affect the digestive system by causing the smooth muscles of the intestine to slow down. This can cause a backup of stool in the intestines, leading to constipation. Opioids also act on the brain to reduce the activity of the digestive system. This can lead to a decrease in the amount of water and electrolytes in the stool, which can lead to hard stools that are difficult to pass.

How Do Opiates Affect the Gut?

Opioids can have a direct effect on the gut. They can interfere with the production of certain hormones in the gut, including those that are involved in digestion and absorption of nutrients. Opioids can also slow down the movement of food through the intestines, leading to constipation.

Opioids can also reduce the secretion of mucus in the intestines, which helps to lubricate the stool and make it easier to pass. Opioids can also reduce the amount of bile produced in the liver, which is important for breaking down fats and absorbing nutrients.

How Can You Treat Opioid-Induced Constipation?

The most important thing you can do to treat opioid-induced constipation is to talk to your doctor. Your doctor may recommend lifestyle changes such as increasing your fiber and fluid intake, exercising regularly, and avoiding certain foods that can make constipation worse.

Your doctor may also recommend over-the-counter laxatives or prescription medications to help relieve constipation. In some cases, your doctor may also prescribe opioid medications that are less likely to cause constipation.

Lifestyle Changes to Help Relieve Constipation

There are some lifestyle changes you can make to help relieve constipation. Eating a balanced diet that includes plenty of fiber and drinking plenty of fluids can help keep your digestive system moving. Exercising regularly can also help keep your digestive system moving.

It is also important to avoid certain foods that can make constipation worse. These include processed foods, dairy products, and foods high in fat or sugar.

When to See a Doctor

If lifestyle changes are not helping to relieve your constipation, you should talk to your doctor. Your doctor may recommend medications or other treatments to help relieve your constipation. In some cases, your doctor may recommend that you switch to a different opioid medication.

It is important to talk to your doctor if you are having any other symptoms such as abdominal pain, nausea, or vomiting. These could be signs of a more serious condition and should be evaluated by a doctor.

Frequently Asked Questions

What Are Opiates?

Opiates are medications or drugs made from the poppy plant that affects the central nervous system and can be used to reduce pain. Opiates are derived from the opium poppy and include drugs like codeine, morphine, and heroin. They can be used to reduce pain and help with certain medical conditions such as diarrhea, coughing, and pain relief.

How Do Opiates Work?

Opiates work by binding to the opioid receptors in the brain and spinal cord, which then reduce the sensation of pain. Opiates also work to reduce anxiety and promote feelings of relaxation and euphoria. As a result of its effects on the central nervous system, opiates can be addictive and are often abused.

Why Do Opiates Constipate?

Opiates can cause constipation because they bind to the opioid receptors in the digestive tract and slow down the movement of the bowels. This slows down digestion and can lead to painful and uncomfortable constipation. Other side effects of opiates include nausea, vomiting, and dry mouth.

What Are Some Ways To Prevent Constipation From Opiates?

There are a few ways to prevent constipation from opiates: staying hydrated, increasing fiber intake, exercising regularly, and taking a stool softener or laxative. Taking a fiber supplement or eating more high-fiber foods can help to increase the amount of water in your stool and make it easier to pass.

Can Constipation From Opiates Be Treated?

Yes, constipation from opiates can be treated. A doctor may prescribe a laxative or stool softener to help ease the symptoms of constipation. Increasing fiber intake, drinking more fluids, and exercising regularly can also help.

Are There Any Long-Term Risks From Opiate Constipation?

Yes, untreated opiate constipation can cause colon blockages and dehydration, which can lead to serious health complications. Additionally, the long-term use of opiates can be highly addictive and can cause severe withdrawal symptoms. It is important to speak to a doctor about any long-term risks associated with opiate use.

How do opioid medicines cause constipation?

Opiate-induced constipation is a common side effect of opioid use. While the physical effects of opioids can be beneficial to those dealing with pain, the uncomfortable and often serious gastrointestinal effects can be problematic. Fortunately, there are a number of strategies you can use to reduce or prevent constipation while still managing your pain. With proper management and treatment, you can still enjoy the benefits of opioid pain relief without having to worry about troublesome side effects like constipation.

Mark Halsey is a licensed therapist, founder, and chief editor of Clean Break Recovery. With over a decade of addiction treatment experience, Mark deeply understands the complex needs of those struggling with addiction and utilizes a comprehensive and holistic approach to address them. He is well-versed in traditional and innovative therapies, including cognitive-behavioral therapy, motivational interviewing, and mindfulness-based interventions.

More Posts

Leave a Comment